Once again a popular drug is found to have serious side effects even though it's been used for many years. According to research just published in the New England Journal of Medicine, mothers who took the anti-epileptic drug valproate while pregnant reduced the IQ of their child by 6 to 9 points. In addition the drug increases the risk of structural deformities such as spina bifida to about 10%, more than any other anti-epileptic drug. As recently as 2006 valproate was the second-most commonly prescribed anti-epileptic drug among women of childbearing age in America. The good news is there are other anti-epileptic drugs available that do not appear to cause similar problems.
The problem is that it takes years of use in the population for problems with drugs to be recognized and by that time many, many lives have been changed forever. In some cases, even lost.
Doctors need to stop thinking with their prescription pad and free drug rep pen and start looking to more natural ways to help patients. Every prescription not written is another problem avoided.